Alert archive / Michigan / Beach Hazards Statements in 2017

Beach Hazards Statement 11, NWS Detroit, MI

September 4, 20174 counties in Michigan

NWS Detroit, MI issued this beach hazards statement at Sep 4, 2017, 3:49 AM EDT for 4 counties in Michigan. It took effect at Sep 4, 2017, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 4, 2017, 3:49 AM EDT (07:49 UTC)
In effect from
Sep 4, 2017, 8:00 AM EDT
Expired
Sep 4, 2017, 7:47 PM EDT
In force
12 hr
Issued by
NWS Detroit, MI

Counties Huron County, MI, Monroe County, MI, Sanilac County, MI, Tuscola County, MI

The radar

The Detroit radar (KDTX), 62 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 7.8 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2017-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2017-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1611 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

312 
WHUS43 KDTX 040749
CFWDTX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
349 AM EDT MON SEP 4 2017


MIZ049-054-055-083-050200-
/O.NEW.KDTX.BH.S.0011.170904T1200Z-170905T0200Z/
HURON-TUSCOLA-SANILAC-MONROE-
349 AM EDT MON SEP 4 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A
BEACH HAZARDS STATEMENT...WHICH IS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* STRONG STRUCTURAL CURRENTS...EXPECTED.

* STRONG LONGSHORE CURRENTS...EXPECTED.

* LOCATION...BEACHES FROM CASEVILLE TO LUNA PIER INCLUDING...

  CASEVILLE...SAND POINT...PORT CRESCENT STATE PARK...
  PORT AUSTIN...HARBOR BEACH...PORT SANILAC...LEXINGTON...
  BIRCH BEACH...ESTRAL BEACH...STERLING STATE PARK...
  TOLEDO BEACH...LUNA PIER...

* OVERVIEW/POTENTIAL IMPACTS...SOUTHWEST WIND AROUND 20 KNOTS WITH
  GUSTS TO 30 KNOTS WILL BE COMMON THROUGH THE DAY. HIGH WAVES
  DEVELOPING ON WESTERN AND NORTHERN SHORELINES WILL MAKE 
  SWIMMING HAZARDOUS...ESPECIALLY NEAR PIERS AND BREAKWALLS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CHILDREN SHOULD NOT ENTER THE WATER UNSUPERVISED AND WITHOUT A 
CERTIFIED FLOTATION DEVICE. CAUTION SHOULD BE USED WHEN IN OR NEAR
THE WATER. PAY ATTENTION TO FLAGS AND SIGNS POSTED NEAR BEACH 
ACCESS POINTS AND LIFEGUARD STATIONS. 

HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS SUCH
AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A SWIMMER
QUICKLY.

STRUCTURAL CURRENTS FORM ALONG PIERS WHERE LONGSHORE CURRENTS AND
WAVE ACTION FLOW INTO THE STRUCTURE. STRUCTURAL CURRENTS CAN
SWEEP YOU OUT LAKEWARD ALONG THE PIER STRUCTURE.

TO LEARN MORE ABOUT DANGEROUS WAVES AND CURRENTS PLEASE VISIT
DANGEROUSCURRENTS.ORG (ALL LOWER CASE)

&&

$$
1 follow-up statement
129 
WHUS43 KDTX 042347
CFWDTX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
747 PM EDT MON SEP 4 2017



MIZ049-054-055-083-050100-
/O.CAN.KDTX.BH.S.0011.000000T0000Z-170905T0200Z/
HURON-TUSCOLA-SANILAC-MONROE-
747 PM EDT MON SEP 4 2017

...BEACH HAZARDS STATEMENT IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS CANCELLED THE
BEACH HAZARDS STATEMENT. 

A COLD FRONT HAS PASSED THROUGH THE AREA AND BROUGHT NORTH WINDS
OF 5 TO 15 MPH AND TEMPERATURES IN THE LOWER 60S.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 4, 3:20 AM EDT, 29 minutes earlier.

Area forecast discussion, Sep 4, 3:20 AM EDT, 29 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
320 AM EDT Mon Sep 4 2017

.DISCUSSION...

Weak convection over the northern Great Lakes and NW Ontario is
ongoing along a seasonably strong cold front at the nose of a 45-
50kt low-level jet. This activity will continue to wane as it is
ushered east by shortwave energy embedded within the periphery of
the large polar low over Hudson Bay. Water vapor imagery reveals a
potent trailing shortwave digging into the northern Plains at 06z
this morning. Attendant height falls will sharpen the existing cold
front and ensure continued southeast progress through today.
Momentum fields are progged to ramp up considerably in response.
Surface winds will be sustained at 15 to 20 knots while diurnal
mixing under mostly sunny skies ensures effective downward momentum
transport supporting wind gusts of 30 knots during the peak heating
period with a 50kt low-level jet taking shape immediately atop the
inversion.

Attention for the afternoon will be focused on severe wind potential
as moderately steep lapse rates in excess of 7C/km fill in above the
capping inversion with a well-mixed boundary layer taking shape
below. Strong and largely unidirectional wind field will be in place
through the depth of the column. Considering strongly convergent
forcing along the surface cold front, a higher end severe wind event
featuring wind gusts of 70 mph is not at all out of the question,
particularly where cold fropa will coincide with peak heating
roughly south of an ARB/PTK/PHN line. Concern is particularly
elevated given that individual cells will have ambient wind behind
them potentially reinforcing rear inflow jets.

However, despite capping, there remains concern that the strength of
mid-level warm advection will be sufficient to generate an uncertain
coverage of convection in advance of the front, particularly as
steep lapse rates fill in overhead. The degree to which this occurs
and subsequently exhausts/inhibits instability ahead of the front
seems to be the tipping point in the forecast between a lower
coverage of borderline severe and a potentially more widespread and
higher end event over the SE third of the CWA as described above. In
any case, the environment will probably be favorable even for weak
showers/tstorms to generate at least 40-45kt gusts and suspect that
even in a "short-circuited" scenario, the likelihood of at least a
few severe reports in the area is rather high. Also worth noting is
that any development in the free warm sector will carry a low-end
tornado threat mainly limited by higher LCLs. Nonetheless, rotating
updrafts with 0-1km bulk shear of 35kts will warrant attention.

After reaching a peak in the upper teens today, 850mb temperatures
will fall into the single digits by Tuesday morning and lower single
digits by Wednesday morning. Highs near 70 on Tuesday will mark the
warmest day of the workweek with temps the low to mid 60s through
Friday. Steep boundary layer lapse rates within deep layer cyclonic
flow regime will favor daily development of stratocu with some
nocturnal persistence possible during any periods of lake
enhancement. Depending on cloud cover, overnight lows have the
potential to range from the upper 30s to the upper 40s during this
time. Episodic bouts of light showers as embedded waves propagate
through the trough warrant chc pops for most of the week.

&&

.MARINE...

Strong southwesterly winds will begin to ramp up through the morning
hours into the afternoon today as a surface pressure gradient
tightens and winds mix down ahead of an approaching cold front. The
southwest winds should approach near gale criteria over the open
waters of Lake Huron, so a Small Craft Advisory will remain in
effect through Monday evening for all marine zones from Saginaw Bay,
around the Thumb and south to Lake St Clair and the western shores
of Lake Erie. Wave heights for Lake Huron are forecast to be around
3-7 feet. There will be a chance for thunderstorms ahead of the cold
front in the afternoon and through the evening. Some of these storms
will have the potential to become severe. An unseasonably cool
airmass will move into Michigan behind the front and reside through
the end of the week. Lighter northwest winds will help keep the
cooler air in place over the warm waters and waterspouts will remain
possible through midweek.

&&

.HYDROLOGY...

A cold front is set to move across Michigan this afternoon and
evening and will bring a chance of thunderstorms to the region.
Heavy rainfall could occur as storms initiate and grow upscale
rather quickly as the progress southeastward  through the afternoon.
Rainfall totals within the 0.25 to 0.50 inch range with locally
higher amounts near 1 inch will be possible, which could lead
to minor flooding of prone areas in the urban locations.

&&

.PREV DISCUSSION...
Issued at 1204 AM EDT Mon Sep 4 2017

AVIATION...

Southeastern Michigan is now feeling the effects of broad, low
amplitude shortwave ridging in response to differential 1000-500mb
geopotential height rises. Deep subsidence bubble is progged to work
down the column tonight, perpetuating higher midlevel static
stability in the 6-15.0 kft agl. Quiet weather overnight. Attention
then turns to dynamic shortwave energy carving into the northern
Great Lakes and cold front that will push through the area Monday.
Ahead of the cold front, gradient flow and kinematic fields will
increase bringing gusty southwest winds. Latest indications are that
surface wind gusts will reach and exceed 30 knots by 16Z.
Thunderstorm potential will then increase during the afternoon ahead
of and along the cold front. Timing of the cold front is
approximately 20Z at KMBS and around 03Z at DTW. There is
uncertainty with how early shower and thunderstorm activity will
develop/initiate along the cold front across the north. The greatest
potential for numerous thunderstorm activity continues to be
greatest along and south of the I 96 corridor for the Detroit Taf
sites.

For DTW...Latest probability information suggests most likely timing
for thunderstorm activity will be in 21-03Z timeframe Monday.

//DTW THRESHOLD PROBABILITIES...

* Medium for thunderstorms late Monday afternoon.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Small Craft Advisory from 8 AM this morning to 8 PM EDT this
     evening for LHZ441>443.

     Small Craft Advisory until 8 PM EDT this evening for LHZ421-422.

Lake St Clair...Small Craft Advisory from 8 AM this morning to 8 PM EDT this
     evening for LCZ460.

Michigan waters of Lake Erie...Small Craft Advisory from 8 AM this morning to 8 PM EDT this
     evening for LEZ444.

&&

DISCUSSION...JVC
MARINE.......JVC
HYDROLOGY....JVC
AVIATION.....CB

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Sep 4, 3:46 AM EDT, 3 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
346 AM EDT Mon Sep 4 2017

MIZ047>049-053>055-060>063-068-050800-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-
346 AM EDT Mon Sep 4 2017

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are likely today. There is a slight risk that these
storms will be severe...mainly along and south of the I-69 corridor.
The primary threat will be damaging wind gusts to 60 mph between Noon
and 5 PM local time. Storm motion will be ESE at 50 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is anticipated.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-050800-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
346 AM EDT Mon Sep 4 2017

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Small craft advisories are in effect. See the forecast for detail.

Thunderstorms are likely this afternoon. There is a slight risk that
these storms will be severe over southern Lake Huron. There is an
enhanced risk that these storms will be severe for Lake Saint Clair
and points south. The primary threat will be wind gusts to 60 mph
with potential for isolated gusts to 70 mph. The primary threat will
be between Noon and 9 PM local time. The threat will end from north
to south as the cold front passes and winds turn northwesterly. Storm
motion will be ESE at 50 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is anticipated. Dispatchers please notify your
emergency managers immediately.

MIZ069-070-075-076-082-083-050800-
Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
346 AM EDT Mon Sep 4 2017

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are likely this afternoon. There is an enhanced risk
that these storms will be severe. The primary threat will be wind
gusts to 60 mph with potential for isolated gusts to 70 mph between 4
PM and 9 PM local time. Storm motion will be ESE at 50 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is anticipated. Dispatchers please notify your
emergency managers immediately.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 1:59 PM EDTSpecial Marine WarningDTX2 hr
Sep 4, 2:07 PM EDTSevere Thunderstorm WarningDTXBay53 min
Sep 4, 2:20 PM EDTSpecial Marine WarningDTX115 min
Sep 4, 3:12 PM EDTSpecial Weather StatementDTXHuron18 min
Sep 4, 4:43 PM EDTSpecial Weather StatementDTXWayne47 min
Sep 4, 5:10 PM EDTSpecial Weather StatementDTXOakland, Washtenaw35 min
Sep 4, 5:23 PM EDTSevere Thunderstorm WarningDTXLivingston, Oakland, Washtenaw50 min
Sep 4, 5:25 PM EDTSpecial Marine WarningDTX95 min
Sep 4, 5:36 PM EDTSpecial Weather StatementDTXLenawee24 min
Sep 4, 5:54 PM EDTSpecial Weather StatementDTXMacomb, Wayne36 min
Sep 4, 5:59 PM EDTSevere Thunderstorm WarningDTXLenawee61 min
Sep 4, 6:34 PM EDTSpecial Marine WarningDTX56 min
Sep 4, 6:40 PM EDTSpecial Weather StatementDTXMonroe50 min
Sep 4, 6:47 PM EDTSevere Thunderstorm WarningDTXLenawee, Monroe43 min

Nearby

Beach Hazards Statements in Michigan, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.